View unanswered posts | View active topics It is currently Fri Apr 18, 2014 3:10 pm



Reply to topic  [ 5 posts ] 
 Bad reaction to Seroquel 
Author Message

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3173
Location: WA
Post Bad reaction to Seroquel
My husband is on Exelon and Stalevo. For quite some time, he has become very anxious and agitated in the evening, with hallucinations more vivid and delusions more pronounced. It has been difficult for both of us. I contacted his neurologist recently about possibly trying Seroquel. We met with him today and he agreed and we got a Rx for 50mg. He instructed me to give it at dinner time and indicated that this was a low dose and we might need to increase it. The pharmacist said the same thing. I asked the pharmacist if it was OK to split the tablets and he said it was fine, though they are tiny. We have a pill splitter at home.

Being very cautious about medications, I decided to give him just a half tablet, 25mg. While I was clearing up the dishes, about half an hour after dinner, he was standing in the dining room with a newspaper in his hand and he just froze, with his knees buckled. He couldn't move his legs or arms because they were so weak. He was unable to form words. I was finally able to get him into his easy chair but his muscles, upper and lower body, were like jelly. I checked his vitals and they were fine. After a couple of hours, he was back to 'normal' but it made me think: What if I had given him the whole dose, instead of just half? And I wondered, Why couldn't I just leave well enough alone??!! He's doing as well as can be expected on the Exelon and Stalevo and we're going to be content with those. Lesson learned!


Wed Mar 03, 2010 2:05 am
Profile

Joined: Sun Oct 21, 2007 4:18 pm
Posts: 835
Location: Acton, MA
Post 
Pat, Could it be that your husband needed time to adjust to the new med ? I only ask because I discontinued 3 meds within 3 to 6 days because of the side effects. I've always wondered if I had given it some time, MAYBE, he would have adjusted. BUT, I also know it might have created more problems than he would have had without it. Who knows???

Take Care,
Gerry


Wed Mar 03, 2010 8:45 am
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3173
Location: WA
Post 
I don't know, Gerry. He was unable to move his arms and legs or form words. He wasn't drowsy or dizzy, just immobilized. It was really scary. He had a similar experience with Risperdal a year and a half ago. I'll talk to his neurologist today but I don't think I'd give it to him again.


Wed Mar 03, 2010 11:05 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post 
Indeed, Renata's husband developed NMS from *one dose* of Seroquel. It's a wonder drug for many, but not for all.

The atypical anti-psychotic with the best research evidence in support of it is Clozaril. Of course there are risks associated with it, and all of the blood testing required can be a hassle.


Wed Mar 03, 2010 1:20 pm
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3173
Location: WA
Post 
Thank you, Robin. I also feel we really dodged a bullet here and will just leave well enough alone. The doctor suggested maybe cutting back on his Stalevo and maybe we will give it another try. I did that for a couple of days a few months ago and didn't see any reduction in hallucinations and delusions but maybe that wasn't a fair trial. It's all a big trade-off, of course. The PD vs. the cognitive, the Exelon counteracting the Stalevo and vice versa. I don't want him to lose mobility, either. :(


Wed Mar 03, 2010 2:22 pm
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 5 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr